Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 24, NWS Austin/San Antonio, TX

June 20, 2014Val Verde County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jun 20, 2014, 10:04 AM CDT for Val Verde County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2014, 10:04 AM CDT (15:04 UTC)
Expired
Jun 20, 2014, 1:00 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 119 km from the middle of the area, began a volume at 15:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 3.1 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2014-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2014-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -174 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-174 m²/s²
0-3 km storm-relative helicity
-107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

606 
WGUS54 KEWX 201504
FFWEWX
TXC465-201800-
/O.NEW.KEWX.FF.W.0024.140620T1504Z-140620T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1004 AM CDT FRI JUN 20 2014

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN VAL VERDE COUNTY IN SOUTH CENTRAL TEXAS...
  THIS INCLUDES THE CITIES OF...LANGTRY...JUNO...COMSTOCK...

* UNTIL 100 PM CDT

* AT 954 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE 
  DETERMINED THAT AN AREA OF THUNDERSTORMS ACROSS WESTERN VAL VERDE  
  COUNTY WILL CONTINUE TO PRODUCE HEAVY RAINFALL THROUGH THIS        
  MORNING. THE AREA OF THUNDERSTORMS WILL SLOWLY MOVE                
  NORTH...BRINGING ADDITIONAL RAINFALL TOTALS OF 2 TO 4 INCHES...AND 
  POSSIBLY HIGHER...TO AREAS ALONG AND WEST OF LANGTRY TO PANDALE.   
  THE HEAVY RAINFALL WILL CAUSE FLASH FLOODING ACROSS WESTERN VAL    
  VERDE COUNTY.  

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  PANDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3030 10176 3029 10113 2942 10105 2946 10109
      2946 10115 2951 10120 2951 10126 2959 10126
      2957 10130 2959 10133 2964 10131 2964 10136
      2977 10147 2975 10154 2979 10155 2976 10157
      2974 10165 2978 10177

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 9:16 AM CDT, 48 minutes earlier.

Area forecast discussion, Jun 20, 9:16 AM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
916 AM CDT FRI JUN 20 2014

.UPDATE...
THE MCV RESPONSIBLE FOR THE HEAVY RAIN CONTINUES TO SLOWLY MOVE
NORTH THIS MORNING. THE HEAVIEST RAIN IS CURRENTLY CONFINED TO
NORTHWESTERN VAL VERDE COUNTY NEAR THE CITY OF LANGTRY. HAVE RUN A
QUICK UPDATE TO ACCOUNT FOR CURRENT TRENDS. WITH THE LOCATION OF
THE MCV TO THE NORTHWEST OF THE REST OF THE CWA...THE REST OF THE
AREA WILL BE IN A FAVORABLE POSITION FOR ISOLATED TO SCATTERED
ACTIVITY THIS AFTERNOON WITH DEEP PERSISTENT SOUTHERLY FLOW.

THE SAME MCV WAS ABLE TO GENERATE VERY HEAVY RAINFALL TWO NIGHTS
IN A ROW WITH HEAVY RAIN WEST OF LAREDO 2 NIGHTS AGO. SOME PEOPLE
MAY BE WONDERING WHY THIS OCCURS AND WE WILL TRY TO EXPLAIN THIS.
MCV STANDS FOR MESOSCALE CONVECTIVE VORTEX...OR A SMALL LOW CENTER
THAT IS CREATED FROM PERSISTENT CONVECTION. THE ENVIRONMENT ACROSS
SOUTH CENTRAL TEXAS AND ESPECIALLY NEAR THE RIO GRANDE RIVER WAS
VERY MOIST WITH PRECIPITABLE WATER VALUES NEAR 2 INCHES. LIGHT
WINDS ARE IN PLACE IN THE UPPER LEVELS OF THE ATMOSPHERE WITH A
WEAK LOW-LEVEL JET JUST OFF THE SURFACE. MCVS FORM AFTER
CONVECTION DEVELOPS AND HEAVY RAIN PERSISTS FOR SEVERAL HOURS. WHEN
HEAVY RAIN IS SITTING NEARLY STATIONARY BECAUSE OF THE WEAK UPPER
LEVEL WINDS...THE REPEATED PRODUCTION OF HEAVY RAINFALL LEADS TO
A PROCESS CALLED LATENT HEAT RELEASE. THIS MEANS THAT FOR THE
ATMOSPHERE TO MAKE RAIN IT REQUIRES ENERGY TO CONVERT WATER VAPOR
INTO LIQUID DROPS AND THIS ENERGY CAUSES THE TEMPERATURE OF THE
ATMOSPHERE TO INCREASE IN THE MID AND UPPER LEVELS. THIS WILL
INCREASE THE STATIC STABILITY OF THE ATMOSPHERE WHICH INCREASES
THE VORTICITY WHICH LEADS TO THE SPINNING NATURE OF THESE FEATURES.
THE MCV CAN BE DIFFICULT TO FORECAST BECAUSE THERE ARE A LOT OF
VARIABLES TO DETERMINE HOW LONG THEIR LIFE WILL BE. STRONG WINDS
CAN TEAR THEM APART AND THEY CAN ONLY LIVE IF CONVECTION CONTINUES
TO SUSTAIN THEM. MCVS ARE PARTICULARLY TROUBLESOME AT NIGHT
BECAUSE THE INCREASE IN THE LOW-LEVEL JET FEEDS THE SYSTEM AND THE
INCREASE IN WIND SPEED INCREASES THE LOW-LEVEL LIFT INTO THE
SYSTEM. MCVS ARE WARM-RAIN PRODUCERS DUE TO THE WARMING IN THE
MID-LEVELS AND ARE THEREFORE EFFICIENT IN THE RAIN PRODUCTION AND
CAN LEAD TO VERY HEAVY RAIN IN A SHORT AMOUNT OF TIME LIKE WE SAW
LAST NIGHT ALONG THE RIO GRANDE RIVER.

CURRENT FORECAST SHOWS THE MCV MOVING NORTH OF THE CWA FOR TONIGHT
AND AM NOT EXPECTING A REPEAT ACROSS OUR AREA REGARDLESS IF THE
SYSTEM SURVIVES FOR ANOTHER NIGHT IN ITS CURRENT STATE.

HAMPSHIRE

&&

.PREV DISCUSSION... /ISSUED 716 AM CDT FRI JUN 20 2014/

AVIATION...MAIN AVIATION IMPACT WILL BE IN THE VICINITY OF KDRT
WHERE CLUSTER OF THUNDERSTORMS AND WIDESPREAD RAIN IS OCCURRING
JUST WEST AND NORTH OF THE AIR TERMINAL. MVFR TO PREVAIL WITH IFR
IN SHOWERS THIS MORNING BEFORE A SLOWLY RISING OF THE CIGS IF THE
RAIN CONTINUES TO DRIFT EVER SO SLOWLY NORTH. LOWER CIGS COULD
IMPACT KDRT MUCH OF THE DAY OR AT LEAST ON APPROACH. ALONG THE I
35 CORRIDOR PATCHY MVFR CIGS ARE NOTED THIS MORNING WITH A DENSE
HIGH OVERCAST. THE LOWER CLOUDS TO SLOWLY LIFT AND BREAK UP WITH
THE DAYTIME HEATING. SOME LOW CLOUDS TO REDEVELOP OVERNIGHT BUT
UNSURE IF THE MVFR CIGS SET IN BEFORE OR AFTER MIDNIGHT.

PREV DISCUSSION... /ISSUED 345 AM CDT FRI JUN 20 2014/

SHORT TERM (TODAY THROUGH SATURDAY)...
FLASH FLOOD EVENT REMAINS LOCALIZED TO NRN MAVERICK...MUCH OF
KINNEY...AND SOUTHERN VAL VERDE COUNTY EARLY THIS MORNING. THE
RADAR TRENDS OVER THE PAST HOUR SHOW SOME POSITIVE SIGNS OF THE
HEAVIEST RAIN AREAS TO FINALLY SHIFT NORTH...BUT UNFORTUNATELY A
LARGE SWATH OF HEAVY RAIN IS SET TO PASS OVER DRT OVER THE NEXT
HOUR AND EXACERBATE THE FLOODING THAT IS ALREADY UNDERWAY.
CONSENSUS OF MODEL DATA SEEMS MORE DECISIVE TO FINALLY WASH OUT
THE MID LEVEL VORTICES THAT HAVE PROVIDED RAIN FOCAL POINTS THE
PAST COUPLE NIGHTS. HIGH PWAT VALUES OF 2 TO 2.3 INCHES WILL
REMAIN OVER THE RIO GRANDE VALLEY...MEANING RAIN CHANCES WILL
CONTINUE OVER THESE SOAKED AREAS...AND A POSSIBLE WATCH EXTENSION
COULD BECOME NECESSARY SHOULD A NEW FOCAL POINT OF VORTICITY
EMERGES FROM THE SOUTH. A BLEND OF THE SYNOPTIC SCALE MODELS SHOW
GENERAL AGREEMENT ON THE DRIER AIR INPUT FROM THE EAST WILL LIMIT
RAIN POTENTIAL AND KEEP TEMPERATURES ON SLOW WARMING TREND FOR
AREAS ALONG AND EAST OF HIGHWAY 281.

LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...
MUCH OF THE EXTENDED FORECAST IS IN POOR CONFIDENCE DUE TO THE
AMOUNT OF MOISTURE POOLED OVER OUR WESTERN COUNTIES AND THE
FLATTENED RIDGING PATTERN ALOFT. A PROGRESSIVE ZONAL PATTERN ALOFT
OVER THE SOUTHERN PLAINS COULD BRING FURTHER DESTABILIZATION FROM
THE NW...WITH A POSSIBLE RAIN EVENT DEVELOPING AS HEIGHT FIELDS
SAG SOUTHWARD OVER CENTRAL TX BY WEDNESDAY. WITH THE UPPER RIDGE
HOLDING OVER THE EASTERN COUNTIES IN THE FACE OF GOOD MOISTURE
DEPTH...WILL OPT FOR THE MORE CONSERVATIVE TREND ON POPS. EXPECT
SOME ISOLATED AIR MASS STORMS TO REMAIN POSSIBLE THROUGH EARLY
NEXT WEEK...BUT WILL NOT MENTION IN THE FORECAST FOR THE MOST
PART. WITH STILL A FAIR AMOUNT OF MOISTURE IN AREA SOILS...WILL
CONTINUE WITH BLENDED GUIDANCE TO SUGGEST A CONTINUED SLOW WARMING
TREND ON DAYTIME TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              89  73  91  73  92 /  20  10  10  20  10
AUSTIN BERGSTROM INTL AIRPORT  90  72  91  72  92 /  20  10  10  20  10
NEW BRAUNFELS MUNI AIRPORT     90  73  92  72  93 /  20  10  10  20  10
BURNET MUNI AIRPORT            87  71  88  70  89 /  10  10  10  20  10
DEL RIO INTL AIRPORT           87  73  92  75  95 /  60  40  20  20  10
GEORGETOWN MUNI AIRPORT        89  72  91  72  91 /  10  10  10  20  10
HONDO MUNI AIRPORT             91  72  93  72  93 /  30  20  10  20  10
SAN MARCOS MUNI AIRPORT        89  73  90  72  91 /  20  10  10  20  10
LA GRANGE - FAYETTE REGIONAL   90  74  91  75  92 /  20  10  10  20  10
SAN ANTONIO INTL AIRPORT       89  74  92  74  93 /  20  10  10  20  10
STINSON MUNI AIRPORT           91  75  93  74  94 /  20  10  10  20  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL NOON CDT TODAY FOR THE FOLLOWING COUNTIES:
EDWARDS...KINNEY...MAVERICK...VAL VERDE.

&&

MESOSCALE/AVIATION...25
SYNOPTIC/GRIDS...29
PUBLIC SERVICE/DATA COLLECTION...12
Hazardous weather outlook, Jun 20, 3:47 AM CDT, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
347 AM CDT FRI JUN 20 2014

TXZ183-184-202-217-211100-
VAL VERDE-EDWARDS-KINNEY-MAVERICK-
347 AM CDT FRI JUN 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

FLASH FLOOD WATCH IN EFFECT UNTIL NOON TODAY.
URBAN, RURAL AND RIVER FLOODING IS IMMINENT AS A SMALL BUT POTENT
LOW PRESSURE AREA MOVES SLOWLY NORTHWARD THROUGH THE RIO GRANDE
PLAINS AND THE EDWARDS PLATEAU.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH SPOTTER ACTIVATION IS NOT ANTICIPATED REPORTS OF FLOODING
CAN BE RELAYED TO THE NWS SAN ANTONIO AUSTIN OFFICE.

TXZ171>173-185>194-203>209-218>225-228-211100-
LLANO-BURNET-WILLIAMSON-REAL-KERR-BANDERA-GILLESPIE-KENDALL-
BLANCO-HAYS-TRAVIS-BASTROP-LEE-UVALDE-MEDINA-BEXAR-COMAL-
GUADALUPE-CALDWELL-FAYETTE-ZAVALA-FRIO-ATASCOSA-WILSON-KARNES-
GONZALES-DE WITT-LAVACA-DIMMIT-
347 AM CDT FRI JUN 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jun 20, 4:12 AM CDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
412 AM CDT FRI JUN 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     FLASH FLOOD      BRACKETTVILLE           29.32N 100.41W
06/20/2014                   KINNEY             TX   LAW ENFORCEMENT

            SOME RESIDENTS IN BRACKETVILLE ARE BEING EVACUATED FROM
            HOMES. ON GOING HEAVY RAIN HAS RESULTED IN RADAR
            ESTIMATES OF 10 TO 12 INCHES OF RAIN OVER THE LAST 8 TO
            10 HOURS.

&&

EVENT NUMBER EWX1400583

GB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:04 PM CDTAreal Flood AdvisoryEWXKinney, Maverick3 hr
Jun 19, 7:31 PM CDTSpecial Weather StatementEWXKinney59 min
Jun 19, 7:32 PM CDTFlash Flood WarningEWXMaverick3 hr
Jun 19, 8:08 PM CDTFlash Flood WarningEWXKinney, Val Verde5 hr
Jun 19, 10:12 PM CDTFlash Flood WarningEWXKinney3 hr
Jun 20, 12:49 AM CDTFlash Flood WarningEWXKinney, Maverick3 hr
Jun 20, 1:09 AM CDTFlash Flood WatchEWXEdwards, Kinney, Maverick, Val Verde11 hr
Jun 20, 1:56 AM CDTFlash Flood WarningEWXVal Verde3 hr
Jun 20, 3:46 AM CDTFlash Flood WarningEWXEdwards, Kinney, Maverick3 hr
Jun 20, 4:09 AM CDTFlash Flood WarningEWXVal Verde3 hr
Jun 20, 6:41 AM CDTRiver Flood WarningEWXVal Verde15 hr
Jun 20, 7:02 AM CDTFlash Flood WarningEWXVal Verde3 hr
Jun 20, 7:10 AM CDTAreal Flood AdvisoryEWXEdwards, Kinney, Maverick110 min
Jun 20, 10:12 AM CDTAreal Flood AdvisoryEWXEdwards, Kinney, Maverick, Val Verde8 hr
Jun 20, 11:01 AM CDTRiver Flood WarningEWXVal Verde10 hr
Jun 20, 11:47 AM CDTRiver Flood WarningEWXVal Verde21 hr

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.